Introduction: Charles Bonnet syndrome is almost unknown by the endocrinologists. It is composed by visual hallucinations that do not react with the patient contrary to psychiatric hallucinations. The abnormal visions (generally hidden by patients) appear in subjects with an impaired vision of one of both eyes as in the following case:
Case report: A man aged 27, was referred for acromegaly secondary to a huge invasive somatolactotrope pituitary adenomas difficult to manage by surgery. He was very conscious, but almost blind because of bilateral optic atrophy. As the surgery failed, he was given somatostatin analogs plus a dopamine agonist (bromocriptine). One month later when his doctor was looking for bromocriptine intoxication (especially hallucinations) he complained about the fact that just after pituitary surgery he became totally blind and was seeing abnormal things. The medication was reduced then totally stopped, but after that the landscapes and cars visions remained. Psychological evaluation was absolutely normal and Brain MRI did not show anything apart from a consistent decrease of the huge adenoma.
Conclusion: Charles Bonnet syndrome, which is probably due to a reaction of the visual cortex to the rapid loss of the vision, should be known in endocrinology as it is a differential diagnosis with hallucinations due to dopamine agonist intoxication.
Declaration of interest: The authors declare that there is no conflict of interest that could be perceived as prejudicing the impartiality of the research project.
Funding: This research did not receive any specific grant from any funding agency in the public, commercial or not-for-profit sector.
05 - 09 May 2012
European Society of Endocrinology